Maine, 2019Winter Storm and Heavy Snow in Maine, February 12 to 13, 2019
February 12 to 13, 2019 · NWS CAR · 15 events in 15 counties and zones
tracking across Downeast areas during the 13th. Snow expanded north across the region from the late evening of the 12th through the early morning hours of the 13th with increasing intensity.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed along the New England coast during the night of the 12th...tracking across Downeast areas during the 13th. Snow expanded north across the region from the late evening of the 12th through the early morning hours of the 13th with increasing intensity. Snowfall rates of 1 to 2 inches per hour occurred during the morning of the 13th. Wind gusts of 30 to 35 mph produced significant blowing and drifting snow across northern areas. Warning criteria snow accumulations occurred through the morning of the 13th. Storm total snow accumulations north of a line from southern Piscataquis to northern Washington counties generally ranged from 10 to 15 inches...locally up to around 18 inches. Snow accumulations across Downeast areas generally ranged from 8 to 12 inches along with around 1/4 inch of sleet and some freezing rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 12, 6:41 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Feb 12, 6:41 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
641 PM EST Tue Feb 12 2019
.SYNOPSIS...
High pressure will crest over the area this evening. Low
pressure will approach from the southwest tonight and track
along the Maine coastline on Wednesday. The low will exit across
the Maritimes Wednesday night into Thursday. A warm front will
lift across the region Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
640 pm update...
Quick update to ingest latest hrly obs into fcst. Snow entered
western Maine at 21z and based on mvmnt of snow line, fcst looks
to be right on track and wl lkly mv into far swrn zones btwn 01
and 02z. No significant updates this go-around as we are still
expecting a heavy snowfall event for the entire area tonight and
tomorrow.
Prev discussion blo...
A number of factors will phase together tonight into Wednesday
morning to generate some large upward vertical velocities and
resultant heavy snowfall. A powerful shortwave and associated
PVA rotating on the cyclonic side of an upper low in the Great
Lakes region will override strong isentropic lift in the Gulf of
Maine. A triple point surface low will deepen in the same
general location early Wednesday and move eastward along an
impressive baroclinic zone. A potent H850 jet of over 70 kts
will provide a rich draw of Atlantic moisture as reflected by
PWs approaching an inch along the coast. Further up in the
atmosphere, the exit region of a strong upper jet will intersect
to complete the scenario for substantial lift. This is
reflected by model guidance producing a rapid increase in QPF
later tonight. The deep layer ascent lift will generate a period
of 1 to 2 inch per hour snowfall rates later tonight into
Wednesday morning and thundersnow cannot be ruled out. The heavy
banded snow will propagate north with the upper level shortwave
and weaken during the morning...followed by the dry slot which
will reach Bangor by 8 or 9 am and cover the entire forecast
area by early afternoon. The baroclinic zone associated with the
triple point low will also shift quickly eastward towards Nova
Scotia by midday. This means the surface low along the coast
will tend to start weakening and warm advection inland will shut
off. Tend to favor higher res guidance showing that the low
doesn't make much inland progress in the afternoon after the
warm advection shifts east. In general, heaviest accumulations
will be over by midday, but snow will continue in the north in a
trowal stretching back towards the upper low in Quebec.
In terms of the snow forecast, latest guidance yielded an
increase in snow amounts for northern zones towards 14 to 16
inches in a corridor from Greenville and Dover-Foxcroft towards
Millinocket, Houlton, Caribou and Presque Isle. Capped snow
ratios at 12 to one due to winds and the warm nose...or amounts
would have been higher. All areas should receive 10 inches
except perhaps the immediate coast and outer islands. As for
sleet, up to an inch could fall after the snow at locations
such as Ellsworth and Eastport. Thought about reducing amounts
at Bangor due to sleet, but the warm nose is so elevated and
weak that precip intensity should help maintain primary precip
as snow until the dry slot arrives. While the latest GFS finally
indicated the warmer air above H850, the NAM reduced the
magnitude and inland extent of this warm advection since it
shifts so quickly eastward in the morning. Significant freezing
rain amounts will stay on the coast with up to a quarter inch
at Bar Harbor Wednesday morning. Winds may reach as high as 45
mph along the coast Wednesday morning and could produce a few
power outages. The wind will also cause blowing snow later
tonight into Wednesday. Winds are expected to decrease fairly
quickly in the afternoon.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
The surface/upper low will exit across the Maritimes Wednesday
night, with a deformation zone extending back across northern
Maine. The deformation zone will help support steadier snow into
the evening across northern areas where additional light
accumulations are possible before tapering to snow showers.
Across Downeast areas, snow showers will diminish Wednesday
evening with little additional accumulation. Snow showers could
linger across mostly the north and mountains Thursday, with
decreasing clouds Downeast. High pressure crosses the region
later Thursday through early Thursday night. Low pressure
tracking across the Great Lakes will draw a warm front toward the
region later Thursday night with increasing clouds. Could also
have a chance of snow late across western portions of the
forecast area. The warm front lifts across the region Friday
with overrunning snows developing across northern areas. Expect
snow to transition to a snow/rain mix across central areas, with
snow transitioning to mostly rain Downeast. Near normal level
temperatures are expected Thursday. Above normal level
temperatures are expected Friday.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A cold/occluded front will cross the region Friday night through
early Saturday with snow north and a snow/rain mix Downeast. A
secondary cold front/trof could cross the region Saturday which
could keep a chance of snow showers across mostly the north and
mountains with partly cloudy skies Downeast. High pressure
should cross the region later Saturday into Tuesday, with low
pressure possibly tracking south of the region Sunday into
Monday. Above normal level temperatures are expected Saturday.
Near normal, to slightly below normal, level temperatures are
expected Sunday through Tuesday.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Conditions deteriorate to VLIFR after 02z tonight at
BGR and BHB. For northern terminals IFR expected around midnight
and deteriorate to VLIFR after 07z. Expect VLIFR to continue
over Downeast until close to daybreak before mixing with sleet
and freezing rain. IFR expected across southern sites thru Wed.
Across the north VLIFR continues until 16z across the north before
rising to IFR in -sn thru 00z Thu.
SHORT TERM: MVFR/IFR conditions are expected across northern
areas early Wednesday night with MVFR conditions late. VFR/MVFR
conditions are expected Downeast Wednesday night. Occasional
MVFR conditions are possible across the north and mountains
Thursday, with VFR conditions Downeast. MVFR/IFR conditions are
expected to develop Friday then persist through early Saturday.
VFR/MVFR conditions are expected later Saturday. VFR conditions
are expected Saturday night into Sunday.
&&
.MARINE...
NEAR TERM: No change to the Gale Warning, but am expecting a few
gusts as high as 50 kts later tonight into the morning. Snow
will gradually change to sleet, freezing rain and even rain
during Wednesday.
SHORT TERM: A Gale Warning remains in effect through Wednesday
night, which might need to be extended into early Thursday.
Small craft advisory conditions are then expected later
Thursday into Friday. Visibilities will lower in developing
rain/snow Friday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 1 AM Wednesday to 1 AM EST Thursday
for MEZ001-002.
Winter Storm Warning until 10 PM EST Wednesday for MEZ003>006-
010-011-031-032.
Winter Storm Warning until 6 PM EST Wednesday for MEZ015>017-
029-030.
MARINE...Gale Warning from 11 PM this evening to 5 AM EST Thursday for
ANZ050>052.
&&
Near Term...Farrar/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...Farrar/MCW/Norcross
Marine...Farrar/MCW/NorcrossHazardous weather outlook, Feb 12, 8:43 AM EST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
843 AM EST Tue Feb 12 2019
MEZ003>006-010-011-031-032-131345-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Piscataquis-Northern Washington-
843 AM EST Tue Feb 12 2019
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 PM
EST WEDNESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-029-030-131345-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
843 AM EST Tue Feb 12 2019
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-002-131345-
Northwest Aroostook-Northeast Aroostook-
843 AM EST Tue Feb 12 2019
...WINTER STORM WARNING IN EFFECT FROM 1 AM WEDNESDAY TO 1 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-131345-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
843 AM EST Tue Feb 12 2019
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 AM EST
THURSDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heavy Snow, Coastal Hancock
- When
- February 12, 9:00 PM EST to February 13, 4:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 9 inches along with some sleet and freezing rain.
Heavy Snow, Coastal Washington
- When
- February 12, 9:00 PM EST to February 13, 4:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 6 to 10 inches...locally up to 12 inches...along with some sleet and freezing rain.
Heavy Snow, Southern Penobscot
- When
- February 12, 10:00 PM EST to February 13, 4:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 9 inches.
Heavy Snow, Interior Hancock
- When
- February 12, 10:00 PM EST to February 13, 4:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 9 inches.
Heavy Snow, Central Washington
- When
- February 12, 10:00 PM EST to February 13, 4:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 10 inches.
Heavy Snow, Central Penobscot
- When
- February 13, 12:00 AM EST to 6:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 12 inches.
Heavy Snow, Southern Piscataquis
- When
- February 13, 12:00 AM EST to 6:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 12 inches.
Heavy Snow, Northern Washington
- When
- February 13, 12:00 AM EST to 6:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 12 inches.
Heavy Snow, Central Piscataquis
- When
- February 13, 12:00 AM EST to 6:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches.
Winter Storm, Northern Somerset
- When
- February 13, 2:00 AM EST to 6:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches. Wind gusts of 30 to 35 mph produced considerable blowing and drifting snow.
Winter Storm, Northern Piscataquis
- When
- February 13, 2:00 AM EST to 6:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 10 to 15 inches...locally up to 18 inches. Wind gusts of 30 to 35 mph produced considerable blowing and drifting snow.
Winter Storm, Northern Penobscot
- When
- February 13, 2:00 AM EST to 6:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 17 inches. Wind gusts of 30 to 35 mph produced considerable blowing and drifting snow.
Winter Storm, Southeast Aroostook
- When
- February 13, 2:00 AM EST to 6:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches. Wind gusts of 30 to 35 mph produced considerable blowing and drifting snow.
Winter Storm, Northeast Aroostook
- When
- February 13, 3:00 AM EST to 6:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches. Wind gusts of 30 to 35 mph produced considerable blowing and drifting snow.
Winter Storm, Northwest Aroostook
- When
- February 13, 3:00 AM EST to 6:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 8 to 12 inches...locally up to 15 inches. Wind gusts of 30 to 35 mph produced considerable blowing and drifting snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in California, February 12 to 15, 20191 death · 2 injured · $23,000 · 79 kt wind · 167 events
- Flash Flooding and Flooding in California, February 12 to 15, 20194 injured · $760,000 · 37 events
- Tornadoes and Damaging Winds in Georgia, February 12, 2019$451,000 · EF0 · 26 events
- Winter Storm and Winter Weather in Vermont, February 12 to 13, 2019$160,000 · 16 events
- Ice Storm in Ohio, February 12, 2019$150,000 · 1 event
- Winter Storm in New York, February 12 to 13, 2019$90,000 · 9 events
- Winter Storm and Flooding in California, February 12 to 17, 2019$3,000 · 0.25 in hail · 40 events
- Ice Storm and Winter Storm in Michigan, February 12 to 13, 2019$50,000 · 3 events
- Tornado and Hail in South Carolina, February 12, 2019$60 · EF1 · 12 events
- Strong Wind in Illinois, February 12 to 13, 2019$50,000 · 1 event
- High Wind in North Carolina, February 12 to 13, 2019$43,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in New York, February 12 to 13, 2019$5,000 · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806871, 806872, 806873, 806874, 806875, 806876, 806878, 806879, 806880, 809330, 809332, 809333, 809335, 809337, 809339.